It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board

  • Quitting Advair ; Withdrawal Makes Asthma Worse

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-04-2012, 12:27 PM   #1
    KS1010
    Newbie
    (female)
     
    KS1010's Avatar
     
    Join Date: Apr 2012
    Location: Montana, USA
    Posts: 1
    KS1010 HB User
    Quitting Advair ; Withdrawal Makes Asthma Worse

    I was put on Advair 250 twice a day for acid reflux-related asthma. I used it for about four weeks before I decided to quit it cold turkey, as I gained a lot of weight from the steroids and have never weighed so much in my life. The day after I quit it I got really bad withdrawal symptoms--particularly, my asthma became the WORST it's ever been in my life. My chest felt as if it had concrete poured into it. It got so bad that I was waking up every couple of hours and couldn't get any sleep. I was tempted to go back on the Advair, as I was using my albuterol inhaler every two hours, but I kept reminding myself that it was just the Advair causing extreme withdrawal symptoms and that it would get better. As I was determined to stick it out and quit the steroids, I endured three days of terrible withdrawal symptoms.

    Now, I'm happy to say that I'm no longer dependent on Advair and I'm back to my normal self. After about 3 days of breathing hell (which is known as "rebound inflammation"), everything normalized. I'm back to the rare usage of albuterol and don't use steroid inhalers at all. I'm posting this to let people know that quitting Advair can be rough for the first few days, but it DOES get better. I recommend quitting on a Friday, so you'll have recovered from the withdrawal by Monday and the start of the work week.

     
    Sponsors Lightbulb
       
    Old 04-04-2012, 12:52 PM   #2
    janewhite1
    Senior Veteran
    (female)
     
    Join Date: Oct 2007
    Location: NJ, USA
    Posts: 9,369
    janewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB User
    Re: Quitting Advair ; Withdrawal Makes Asthma Worse

    Yikes! Glad you got through it.

    It was probably the salmeterol causing the withdrawl symptoms, though, not the steroids. Have you ever tried a plain steroid without a LABA?

     
    Old 04-05-2012, 02:09 AM   #3
    ksr
    Member
    (male)
     
    Join Date: Feb 2012
    Location: Czech Republic
    Posts: 52
    ksr HB User
    Re: Quitting Advair ; Withdrawal Makes Asthma Worse

    If you had acid reflux-related asthma, why were you prescripted inhalers? As far as I know they don't work on reflux related cases.
    Thank you

     
    Old 04-05-2012, 06:46 AM   #4
    janewhite1
    Senior Veteran
    (female)
     
    Join Date: Oct 2007
    Location: NJ, USA
    Posts: 9,369
    janewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB Userjanewhite1 HB User
    Re: Quitting Advair ; Withdrawal Makes Asthma Worse

    Actually, I just realized something. The salmeterol in Advair actually makes acid reflux worse. This may have been the reason you felt terrible after quitting, the Advair was treating the symptom of lung constriction while aggravating the underlying cause.

    If you need an asthma control medicine in the future, try a plain inhaled steroid. The amount absorbed into the bloodstream is minimal. With oral steroids, 10 mg per day is a very low dose. But with inhaled steroids, if you are taking a "200" twice a day, that is 0.4 mg, and most of it stays put in the lungs.

     
    Closed Thread

    Tags
    advair



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:28 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!